Citation: ephedrina. "Trapped in a Side-Effect Nightmare: An Experience with Venlafaxine (Effexor) & Clonazepam (Klonopin) (exp24835)". Erowid.org. Jun 27, 2003. erowid.org/exp/24835
Because I'd been feeling really depressed and unmotivated, I saw my GP and after talking with me for about three minutes she gave me a sample pack of a 'great, really effective antidepressant' - Effexor XR. I should have known better than to start taking it without doing my homework on it, and considering it was a sample pack I have a feeling she'd gotten a few free lunches from the drug reps that week.
I'd have researched more if I was taking an illegal psychoactive drug, but stupid me, out of desperation I just trusted the doctor (who didn't warn me about the possible side effects, and let me say that the side effects listed on the insert in the box are TOTALLY INADEQUATE). So I started taking them without looking at the information available on the web.
For the first week or so, she started me out on a half-dose (37.5mg) - I was jittery and detached, I had tunnel vision, raised heart rate, and a lot of anxiety and nervousness. I totally lost my appetite. I couldn't sleep, I'd wake up every half hour with a start, and any noise would wake me with my heart pounding in my throat. I couldn't focus, even worse than without the drug. When I was driving on a sunny, hot day, I suddenly had the feeling that it was dark out, and a distinct awareness that I wasn't able to fully appreciate the fact that it was sunny. This was very strange. She had told me that I should 'stick with it' for a few weeks before I would stabilize, so that's what I did. After the first week, I went on a full 75mg dose.
I went back after a week and a half after a full-on panic attack - pounding heart, I couldn't breathe, I felt the fight-or-flight feeling toward everything around me. I've never been anxious before in my life. She prescribed me 0.5mg of Klonopin and said it was just because I was 'too stressed out' and the anxiety must be because of that. Interestingly enough, she told me she refused to prescribe Xanax because it was 'too addictive'. I took one Klonopin and spent the rest of the day like some kind of zombie, I couldn't concentrate, I actually walked out of a class in the middle because I couldn't remember why I was there. After a day or two I didn't take any more, because it was interfering too much with my ability to function. At this point, the side effects of the drug were interfering with my life more than the depression was.
Two weeks in, I wasn't really feeling -depressed- but now I was feeling scattered and 'electric' - I can't describe it any other way, it's like my entire body had that feeling of licking a battery. My muscles were sore. I was only able to sleep for about 4 hours a night, but I'd wake up feeling energetic anyway. Some of the other side effects went away, and for a couple days I felt kind of 'normal' again, I was able to be productive. I still felt sort of detached from myself, but I was feeling more upbeat. After three weeks, though, I totally lost my ability to have an orgasm, but not my sex drive, which was completely frustrating. I had the perpetual tired/spacy/jittery feeling I used to get the morning after coming down from acid. My insomnia got worse - I'd find myself still awake at 4am, and when I did sleep I'd wake up in the morning with all the blankets wrapped around my neck, or on the floor.
Then, in a particularly bad bout of insomnia where I ended up just staying awake all night, I forgot to take my pill, since I usually take it at 'bedtime'. I finally slept well (when I actually got to sleep at almost 6am) but then I had the most terrifying nightmares of my life. I kept reawakening for a moment but would fall asleep again and have dreams that left me screaming, crying, fighting with all kinds of inner demons. I woke up at noon, exhausted, and remembered that I'd forgotten to take my pill the night before.
Then I finally understood that tiny line on the Effexor packaging noting 'discontinuation symptoms'. It has a very short half-life so even taking it the next morning meant I was feeling symptoms. This was worse than any drug withdrawal I've ever experienced. My stomach felt like it was going to split open from pain. I wanted to throw up. I had black spots in my vision. I had cold sweats. I tried to relax and do deep breathing, but couldn't maintain it for more than a couple minutes. I started realizing I was hitting myself on my chest with my fists and repeatedly tapping my fingers on my teeth if I wasn't paying attention. I couldn't leave the house, I couldn't get dressed. All I could do was pace or sit in a chair and rub my feet together, or bounce. I definitely couldn't eat. My muscle soreness got to the point that I felt searing pain in my back and arms. I felt like I was going to die.
Then I took another Effexor, and within a few hours started feeling better again.
The labeling doesn't clearly describe it as such, but if this stuff isn't a classic example of an addictive substance, I don't know what is. The time it takes to become 'effective' is just as long as it takes to become totally dependent on it. Now I'm trapped with a $200/month legal drug habit that I'm afraid to quit.
Please! BE AWARE OF THE SIDE EFFECTS AND WITHDRAWAL EFFECTS before deciding to take this drug!
COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.